Recently, a new study in JAMA Neurology has shed light on how anticholinergic medications may be responsible for shrinking the brain and possibly linked to worsening cognition and development of dementia in the elderly.

So what is anticholinergic drug? It sounds fancy and sophisticated but it really points to drugs with the ability to antagonize the “cholinergic” activities. Acetyl-choline is a neurotransmitter in our body that is responsible for various physiological processes, particularly the innervation of the involuntary smooth muscles in various organs.

Anticholinergic drugs therefore impair the involuntary smooth muscles and can cause various side effects. When it does so in your eyes, so you can’t see (blurred vision); when it does so in your bladder, you can’t pee (urinary retention); when it does so in your mouth, you can’t spit (dry mouth) and when it does so in your large bowel, you can’t shit (constipation).  It can also do so many other things but really beyond the scope to discuss here.

Of course when our brain is not innervated properly, you can imagine how it can worsening cognition and contribute to dementia.

The public is unaware of how many of over-the-counter medications have anticholinergic properties. Two most common drugs are Benadryl (diphenhydramine) which is used in allergic reactions or Gravol (dimenhydrinate) which is used in motion sickness or nausea.

The study was done in the elderly population and found the possible association when the anticholinergic drugs were taken chronically. It may not apply to the general public where these medications are meant to be used occasionally and sometimes for important conditions such as allergic reactions. So your boy will need that Benadryl when he gets a bee sting. But it does reminds us if we are relying on Benadryl or Gravol for insomnia nightly, we should probably ditch their use immediately.

But we have always known the effects of anticholinergic drugs.  It just takes a new study and media coverage to bring the issue to surface again.  Now I can press the play button in my head to bring up this new study results when I see another resident in my nursing home popping Gravol like it’s candy. Honey, I think your brain is shrinking.

Advertisements